Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Birmingham, AL

April 7, 2003Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2003, 2:34 PM CDT for Barbour County, Pike County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 2:34 PM CDT (19:34 UTC)
Expired
Apr 7, 2003, 3:30 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Barbour County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 9:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS54 KBMX 071934
SVRBHM
ALC005-109-072030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 330 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRUNDIDGE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAKERHILL...
BATESVILLE...CLAYTON...CLIO...LOUISVILLE AND MOUNT ANDREW.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3168 8599 3163 8583 3181 8517 3211 8534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:49 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 7, 12:49 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1249 PM CDT MON APR 07 2003

DEEPER MOISTURE AND CONVERGENCE HAS SHIFTED INTO EXTREME SOUTHERN
COUNTIES ALONG RAIN COOLED BOUNDARY.  MODELS KEEP NORTH ALABAMA IN
RELATIVELY STABLE AIRMASS THIS AFTERNOON...AND I HAVE LOWERED RAIN
CHANCES SIGNIFICANTLY IN THESE AREAS.  QUICK LOOK AT 12Z MODEL
RUNS BRING DEEPER MOISTURE AND LIFT BACK INTO ALABAMA OVERNIGHT.
I WILL ISSUE A FLASH FLOOD WATCH FOR ENTIRE COUNTY WARNING AREA
AROUND 2 PM.

.BHM...NONE.

ROSE/58
Hazardous weather outlook, Apr 7, 12:24 PM CDT, 2 hours 10 minutes before
ALZ011>015-017>050-072030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT MON APR 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FLASH FLOOD WATCH WILL BE VALID FOR THE WHOLE FORECAST AREA FOR
THIS AFTERNOON AND TONIGHT.  THIS MEANS THAT CONDITIONS ARE
FAVORABLE FOR FLASH FLOODING.  MANY LOCATIONS HAVE RECEIVED AN
ABUNDANT AMOUNTS OF RAIN SINCE LAST NIGHT...AND THE GROUND IS ALREADY
SATURATED.  ADDITIONAL RAINFALL EXPECTED...AND FLASH FLOODING
WILL BE LIKELY.  THE NEXT BATCH OF HEAVY RAIN IS EXPECTED TO START
LATER TONIGHT...AND OCCUR THROUGH THE NIGHT.

IN ADDITION TO THE FLASH FLOOD WATCH...THE AREAS SOUTH OF INTERSTATE
20 ARE UNDER A SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT.  SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WHOLE AREA...A FEW
STORMS COULD BECOME SEVERE.

HEAVY RAINFALL HAS CAUSED THE TOMBIGBEE...BLACK WARIOR...AND
SUCARNOOCHEE RIVERS TO FLOOD.  IF YOU HAVE AN INTEREST ALONG THESE
RIVERS PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS THAT
HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

AS A COLD FRONT MOVES ACROSS THE AREA ON TUESDAY...THERE WILL
CONTINUE TO BE THE CHANCE OF STRONG THUNDERSTORMS...MAINLY ACROSS
SOUTHERN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL CONTINUE TO BE NECESSARY TODAY AND POSSIBLY TONIGHT...
ESPECIALLY ACROSS SOUTHERN LOCATIONS.

In the hours before

Local storm report, Apr 7, 9:16 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    MONTGOMERY                AL   WIND DAMAGE
04/07/03   MONTGOMERY                     POWER OUTAGES.  REPORTED
                                          BY MONTGOMERY COUNTY EMA.

0845 AM    MONTGOMERY                AL   WIND DAMAGE
04/07/03   MONTGOMERY                     TREES DOWN AND FUNNEL
                                          CLOUD REPORTED DOWNTOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0845 AM    MONTGOMERY                AL   0.88 IN HAIL
04/07/03   MONTGOMERY                     REPORTED DOWNTOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Local storm report, Apr 7, 9:49 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    MONTGOMERY                AL   1.00 IN HAIL
04/07/03   MONTGOMERY                     PUBLIC REPORT.

0930 AM    MONTGOMERY                AL   FLASH FLOOD
04/07/03   MONTGOMERY                     WIDESPREAD FLOODING
                                          REPORTED BY PUBLIC.
Special weather statement, Apr 7, 11:11 AM CDT, 3 hours 23 minutes before
ALZ044>050-072000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 AM CDT MON APR 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 111...

  LEE...MACON...MONTGOMERY...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 111
WHICH IS IN EFFECT UNTIL 300 PM...

  BARBOUR...BULLOCK...PIKE...RUSSELL...
Special weather statement, Apr 7, 12:22 PM CDT, 2 hours 12 minutes before
ALZ046-048>050-072000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1222 PM CDT MON APR 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 111...

  BULLOCK...RUSSELL...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 111
WHICH IS IN EFFECT UNTIL 300 PM...

  BARBOUR...PIKE...
Special weather statement, Apr 7, 1:46 PM CDT, 48 minutes before
ALZ049>050-072000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
146 PM CDT MON APR 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 111...

  BARBOUR AND PIKE

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 111
WHICH IS IN EFFECT UNTIL 300 PM...

NONE...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:01 PM CDTTornado WarningBMXTuscaloosa29 min
Apr 6, 7:24 PM CDTTornado WarningBMXJefferson51 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXMarengo44 min
Apr 7, 12:47 AM CDTTornado WarningBMXDallas58 min
Apr 7, 1:28 AM CDTTornado WarningBMXLowndes62 min
Apr 7, 2:26 AM CDTTornado WarningBMXLowndes, Montgomery64 min
Apr 7, 2:56 AM CDTSevere Thunderstorm WarningBMXSumter34 min
Apr 7, 3:05 AM CDTTornado WarningBMXSumter25 min
Apr 7, 3:15 AM CDTTornado WarningBMXMarengo30 min
Apr 7, 3:30 AM CDTTornado WarningBMXMacon, Montgomery60 min
Apr 7, 3:42 AM CDTFlash Flood WarningBMXSumter4 hr
Apr 7, 3:46 AM CDTTornado WarningBMXMarengo19 min
Apr 7, 3:51 AM CDTTornado WarningBMXBullock29 min
Apr 7, 4:02 AM CDTTornado WarningBMXDallas, Perry43 min
Apr 7, 4:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 4:42 AM CDTTornado WarningBMXSumter48 min
Apr 7, 4:54 AM CDTTornado WarningBMXLee36 min
Apr 7, 5:26 AM CDTTornado WarningBMXLee29 min
Apr 7, 5:32 AM CDTTornado WarningBMXMarengo, Sumter28 min
Apr 7, 5:43 AM CDTFlash Flood WarningBMXGreene, Hale4 hr
Apr 7, 5:58 AM CDTTornado WarningBMXMarengo47 min
Apr 7, 6:11 AM CDTTornado WarningBMXHale, Perry49 min
Apr 7, 6:24 AM CDTTornado WarningBMXChambers51 min
Apr 7, 6:35 AM CDTTornado WarningBMXDallas25 min
Apr 7, 6:56 AM CDTSevere Thunderstorm WarningBMXSumter49 min
Apr 7, 6:56 AM CDTTornado WarningBMXDallas49 min
Apr 7, 7:18 AM CDTSevere Thunderstorm WarningBMXMarengo42 min
Apr 7, 7:34 AM CDTTornado WarningBMXAutauga, Lowndes41 min
Apr 7, 7:35 AM CDTFlash Flood WarningBMXSumter3 hr
Apr 7, 7:50 AM CDTFlash Flood WarningBMXMarengo3 hr
Apr 7, 7:54 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery36 min
Apr 7, 8:06 AM CDTFlash Flood WarningBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more3 hr
Apr 7, 8:08 AM CDTSevere Thunderstorm WarningBMXDallas37 min
Apr 7, 8:14 AM CDTTornado WarningBMXAutauga, Lowndes46 min
Apr 7, 8:24 AM CDTTornado WarningBMXMontgomery51 min
Apr 7, 8:59 AM CDTTornado WarningBMXLowndes46 min
Apr 7, 9:22 AM CDTTornado WarningBMXMontgomery38 min
Apr 7, 9:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 10:49 AM CDTFlash Flood WarningBMXAutauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.